Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 50, NWS Wichita, KS

December 22, 2008Barton County, Russell County, Kansas

NWS Wichita, KS issued this wind advisory at Dec 22, 2008, 3:21 AM CST for Barton County, Russell County, Kansas. It took effect at Dec 22, 2008, 12:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2008, 3:21 AM CST (09:21 UTC)
In effect from
Dec 22, 2008, 12:00 PM CST
Expired
Dec 22, 2008, 8:57 PM CST
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 220921
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
321 AM CST MON DEC 22 2008

...STRONG SOUTH WINDS WILL DEVELOP THIS AFTERNOON...

KSZ032-047-221730-
/O.NEW.KICT.WI.Y.0050.081222T1800Z-081223T0600Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
321 AM CST MON DEC 22 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT CST
TONIGHT...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT CST
TONIGHT. 

SOUTH WINDS WILL INCREASE TO AROUND 30 MPH THIS AFTERNOON...WITH 
GUSTS TO NEAR 45 MPH. THESE STRONG WINDS WILL CONTINUE INTO EARLY 
TONIGHT. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KED
3 follow-up statements
000 
WWUS73 KICT 221645
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1045 AM CST MON DEC 22 2008

...STRONG SOUTH WINDS WILL DEVELOP THIS AFTERNOON...

KSZ032-047-230045-
/O.CON.KICT.WI.Y.0050.081222T1800Z-081223T0600Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
1045 AM CST MON DEC 22 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

SOUTH WINDS WILL INCREASE TO AROUND 30 MPH THIS AFTERNOON...WITH
GUSTS TO NEAR 45 MPH. THESE STRONG WINDS WILL CONTINUE INTO EARLY
TONIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

COX
000 
WWUS73 KICT 222242
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CST MON DEC 22 2008


KSZ032-047-230600-
/O.CON.KICT.WI.Y.0050.000000T0000Z-081223T0600Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
442 PM CST MON DEC 22 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

STRONG SOUTH WINDS AROUND 30 MPH...WITH GUSTS TO NEAR 45 MPH WILL
CONTINUE THIS EVENING OVER PORTIONS OF CENTRAL KANSAS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

LAWSON
000 
WWUS73 KICT 230257
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CST MON DEC 22 2008


KSZ032-047-230400-
/O.CAN.KICT.WI.Y.0050.000000T0000Z-081223T0600Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
857 PM CST MON DEC 22 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

SOUTHERLY WINDS HAVE DECREASED BELOW WIND ADVISORY CRITERIA OVER
CENTRAL KANSAS...THEREFORE THE ADVISORY HAS BEEN CANCELLED. GUSTY
SOUTH WINDS AROUND 25 MPH WILL STILL PERSIST OVER THE AREA INTO
THE OVERNIGHT HOURS.

$$

JAKUB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 22, 3:15 AM CST, 6 minutes earlier.

Area forecast discussion, Dec 22, 3:15 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CST MON DEC 22 2008

.DISCUSSION...
FORECAST CONCERNS...WINDS LATE TODAY AND TONIGHT...THEN PRECIP
CHANCES/TYPE TUESDAY AND TUESDAY NIGHT.

VIGOROUS UPPER TROF ALONG THE WEST COAST WILL CONTINUE TO DIG
SOUTHEAST TODAY...MOVING ACROSS THE INTER-MOUNTAIN WEST TONIGHT
AND ACROSS THE CENTRAL/SOUTHERN ROCKIES ON TUESDAY. DEEP PRESSURE
FALLS IN THE LEE OF THE ROCKIES WILL RESULT IN A TIGHT SURFACE
GRADIENT ACROSS WESTERN KANSAS TODAY...WITH THE PRESSURE GRADIENT
MAGNITUDE SUPPORTING WIND ADVISORY CRITERIA FOR AREAS GENERALLY
WEST OF HIGHWAY 281. CONFIDENCE HIGH ENOUGH AND SUPPORTED BY
INTER-OFFICE COLLABORATION...FOR WIND ADVISORY FOR THESE AREAS
FROM MIDDAY THROUGH THIS EVENING. WINDS WILL BECOME RATHER STOUT
FURTHER EAST AS WELL LATER TODAY AND TONIGHT...AND SOME REFINEMENT
TO THE WIND ADVISORY MAY BE NEEDED BY LATER SHIFTS.

INCREASING HIGH CLOUDS WILL OCCUR TODAY WHICH WILL LIMIT THE
EXPECTED MAXS SOMEWHAT...SO HAVE TWEAKED THEM DOWN SOME TODAY.
THE BRISK SOUTHERLY FLOW AND CONTINUED LOW LEVEL WARM ADVECTION
TONIGHT WILL RESULT IN STEADY OR SLOWLY RISING TEMPERATURES. WEAK
LIFT WILL SATURATE DOWN INTO THE MID LEVELS...THOUGH THE LOWER
LEVEL AIRMASS WILL REMAIN DRY ENOUGH FOR MAINLY VIRGA OVERNIGHT
WITH NO MEASURABLE PRECIP EXPECTED. HOWEVER SOUNDING PROFILES
LOOK TO BECOME SUFFICIENTLY MOIST INTO THE LOW LEVELS BY TUESDAY
MORNING...WITH THERMAL PROFILES SUPPORTIVE OF EITHER LIGHT
FREEZING RAIN OR FREEZING DRIZZLE ACROSS MUCH OF THE AREA. THIS
WILL BECOME MAINLY LIGHT RAIN OR DRIZZLE BY MIDDAY AS SURFACE
TEMPERATURES WARM ABOVE FREEZING.

THE UPPER TROF AND ASSOCIATED SURFACE CYCLONE WILL MOVE EAST
ACROSS THE AREA TUESDAY NIGHT...WITH A MORE FOCUSED AREA OF
LIFT DEVELOPING ACROSS NORTH CENTRAL/NORTHEAST KANSAS. PORTIONS
OF CENTRAL KANSAS ALONG I-70 WILL BE LOCATED ON THE SOUTHERN
EDGE OF THIS LIFT...WHERE TEMPERATURES WILL BECOME COLD ENOUGH
FOR SNOW LATER TUESDAY EVENING. SOME ACCUMULATION IS POSSIBLE
IN THESE AREAS...MAINLY AN INCH OR SO...BEFORE ENDING LATER IN
THE NIGHT. COLDER TEMPERATURES AGAIN FOR WEDNESDAY WITH ANY
LIGHT SNOW ENDING ACROSS SOUTHEAST KANSAS AND THE FLINT HILLS
BY LATE MORNING. LITTLE CHANGE TO THE OUTER PERIODS OF THE
FORECAST.

DARMOFAL

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES OVERNIGHT...AS
SURFACE HIGH PRESSURE GRADUALLY SLIDES EASTWARD AND SURFACE LOW
PRESSURE DEEPENS OVER EASTERN COLORADO. THIS WILL CAUSE THE
SOUTHERLY WINDS TO INCREASE ACROSS THE REGION DURING THE
DAYTIME HOURS...WITH SOME GUSTY SOUTH WINDS OF 20-25KTS EXPECTED FOR
CENTRAL KANSAS BY EARLY AFTERNOON. OTHERWISE...ONLY SOME MID-LEVEL
CLOUDINESS TO STREAM OVERHEAD.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    25  23  43  21 /   0  10  30  30
HUTCHINSON      25  23  42  18 /   0  10  20  30
NEWTON          23  20  41  19 /   0  10  30  40
ELDORADO        23  20  40  22 /   0  10  40  40
WINFIELD-KWLD   26  24  44  24 /   0  10  40  40
RUSSELL         23  21  34  12 /  10  10  10  60
GREAT BEND      25  23  38  14 /  10  10  10  50
SALINA          23  20  37  16 /  10  10  20  50
MCPHERSON       23  21  40  17 /   0  10  20  40
COFFEYVILLE     28  24  44  28 /   0  10  40  50
CHANUTE         26  22  41  25 /   0  10  50  50
IOLA            25  21  41  24 /   0  10  50  50
PARSONS-KPPF    27  23  43  27 /   0  10  50  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR KSZ032-
047.

&&
Hazardous weather outlook, Dec 21, 3:03 PM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CST SUN DEC 21 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
303 PM CST SUN DEC 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIND CHILLS ARE EXPECTED TO DROP BELOW ZERO AGAIN TONIGHT ACROSS
THE ENTIRE AREA. THE LOWEST WIND CHILLS ARE EXPECTED TO BE IN
CENTRAL KANSAS WHERE VALUES WILL RANGE FROM 10 TO 15 BELOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A VERY HIGH FIRE DANGER EXISTS IN KINGMAN...RENO AND BARTON
COUNTIES MONDAY AFTERNOON...WITH A HIGH FIRE DANGER EXISTING
ELSEWHERE.

A WINTRY MIX IS POSSIBLE TUESDAY MORNING ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS. AS THE DAY PROGRESSES AND THE TEMPERATURES WARM
UP...THE WINTRY MIX WILL CHANGE OVER TO RAIN. HOWEVER...WITH AN
APPROACHING COLD FRONT...THE PRECIPITATION WILL ONCE AGAIN CHANGE
OVER TO A WINTRY MIX THROUGH THE NIGHT INTO WEDNESDAY MORNING.

A HIGH RANGELAND FIRE DANGER WILL EXIST IN MOST AREAS THURSDAY AND
FRIDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.